Medications Can Threaten Dental Health, Says Knoxville Dentist

Bisphosphonate medications can put patients at risk for an unpleasant and disconcerting condition known as BRONJ. Bisphosphonate-associated osteonecrosis of the jaw causes deterioration that exposes jawbone through the tissues of the mouth. You may find yourself wondering, if medications designed to help with osteoporosis can have such a…

Bisphosphonate medications can put patients at risk for an unpleasant and disconcerting condition known as BRONJ. Bisphosphonate-associated osteonecrosis of the jaw causes deterioration that exposes jawbone through the tissues of the mouth. You may find yourself wondering, if medications designed to help with osteoporosis can have such a side-effect, what other medications can lead to oral health problems? Knoxville dentist, Dr. Jim Erpenbach, describes some prescriptions for commonly known conditions that can pose a threat to your dental health.

Dry mouth: A Common Side Effect

Have you ever woken up in the middle of the night and felt that your mouth was so dry that no amount of water could provide ample moisture? For some people, dry mouth is a chronic and unpleasant condition. Many medications can contribute to or completely cause dry mouth. Among these are antihistamines, medications for Parkinson’s disease, certain prescribed and over-the-counter pain medications, decongestants, antidepressants, and high blood pressure medications. If you experience dry mouth, discuss your symptoms with your dentist and/or general physician who might be able to help you with a change to a medication that doesn’t affect you in that way.

Other Side Affects

Thrush is a fungal infection that appears as white lesions in the mouth, and can be caused by antibiotics, steroids, or chemotherapy.  Calcium channel blockers, immunosuppressant drugs, and anti-seizure medication have been known to cause gums to enlarge in certain patients. Mouth sores can result from blood pressure medication, oral contraceptives, chemotherapy medication, and immunosuppressive agents. Certain chewable or liquid medications contain sugar, which, of course, can contribute to cavities. Be sure to rinse your mouth with water after taking sugar-containing medication and keep up with good oral hygiene practices.

Dental Concerns? Contact Your Knoxville Dentist

If you are concerned that medications you are taking might be negatively affecting your dental health, come see Dr. Erpenbach. If you would like to schedule an appointment with our 37919 dentist office, you can call 865-329-7815. We welcome patients from Knoxville and the greater metropolitan area.